Grantham drug user killed by rare 'flesh-eating' bug
An intravenous drug abuser died after a rare 'flesh-eating' bug got into his body via one of his injection points.
As the fast-acting necrotising fasciitis took hold, 37-year-old Dominic Roland Harris lost consciousness as he went into cardiac arrest whilst on a transfer trolley at Grantham District Hospital on July 13. Staff gave him CPR and he regained consciousness before being sedated and incubated for the journey to Queen’s Medical Centre in Nottingham.
A resumed inquest at Boston Coroner’s Court on Thursday (November 1), heard that the source of the bacterial infection was Mr Harris’s right leg which he used to inject drugs. At QMC, amputation of the limb was considered but as the infection had very quickly spread to his abdomen the surgery was considered futile.
Mr Harris, of Harrowby Road, Grantham, died in intensive care on July 14. Cause of death was multiple organ failure as a result of sepsis deriving from necrotising infection.
In written evidence from Addaction, the hearing was told that Mr Harris was injecting heroin every other day last December and was struggling to walk. In March he admitted to speedballing daily (injecting heroin and cocaine at once).
Dr Tariq Mahmood, of the gastroenterology department at Grantham hospital, said he saw Mr Harris late on July 12. He had been admitted with stiffness in the right leg, low blood pressure, raised inflammatory markers and a very poor kidney function.
Recording a conclusion of drug-related death, acting senior coroner Paul Smith said: “The necrotising infection had spread very quickly. It was an extensive infection, which had spread not only from within the leg but also into the abdomen and adjacent to associated organs.”
He added: “It seems to be the case, from the evidence that I have, that the origin of this infection was an injection site within the groin. I’m satisfied that had it not been for the lifestyle that Mr Harris chose, the infection would not have developed in the manner that it did with the consequences that it did.”